Imagine Beethoven writing symphonies for brilliant musicians in gowns and tuxedos who perform by banging sticks and stones on hollow logs, and you pretty much have my view of modern medicine: the sophisticated application of crude tools. Nothing illustrates this better that Prednisone, my worst best friend ever.
Prednisone is a manmade version of a steroid your body produces naturally for lots of good reasons. It amounts to the cordless drill in the physician toolbox, because doctors reach for it all the time, treating everything from asthma to migraines, laryngitis, multiple sclerosis and poison oak, fighting tumors and dampening immune reactions.
I’m here to tell you, it sucks.
Under normal circumstances, your body makes five milligrams of its own prednisone per day. That’s about 2½ drops. During my initial, three-week hospitalization for acute leukemia, I was on 140 milligrams per day of Prednisone, nearly 30 times the natural level.
Exactly what this meant for me while I was taking it, I can’t say, because it was one drug in a daily cocktail of cancer-fighting toxicity. But when that hospitalization came to an end, so did the Prednisone. Abruptly. From 140 milligrams to zero. My wife Brenda, a hospital dietitian, worried aloud about this, but the doctor said it was the protocol.
Six years later, all I can say is I hope it’s not the protocol any longer. I went home with my leukemia in remission, but mine was a victory wrapped in the cold, wet blanket of sudden depression. I didn’t care to eat; I barely cared to put one foot in front of the other. My weight plummeted, and my prospects hung in the balance. More than anything or anyone else, it was Brenda who pulled me out of the depths and forward.
A year after the stem-cell transplant that followed, I was afflicted with what’s called Graft vs. Host Disease, known in the trade as GVHD. It’s a case of mistaken identity, and it can be devastating, even deadly. It arises when your new immune system loses its bearings and attacks healthy tissue in your body.
GVHD is common among transplant patients, and mine was a mild case, limited to stiffening in my upper arms and elbows. Even so, the treatment entailed hours of blood treatments over more than a year -- and daily doses of Prednisone for an even longer period.
This time I started at 40 milligrams, still high enough to wreak havoc. Soon Prednisone turned my lean face round and puffy. It fattened my belly. It clouded my vision with cataracts, reducing a world of color to muted light and dark shadows, leaving me fearful of driving at night. It left my bones brittle with osteoporosis.
Worse still, it changed me, my essence. I was always tired but couldn’t sleep. I was moody in ways I hadn’t been before, impulsive to a greater degree than normal. Though I denied it to myself, my mind was fuzzy. I struggled especially to remember numbers, which didn’t serve me well in reporting financial results to a skeptical company board.
The remarkable thing is that I got off easy. Mine is just a partial list of the side effects of prolonged treatment with Prednisone. And in Facebook groups for sufferers from GVHD, I see faces and posts filled with misery; to the extent Prednisone helped me avoid such a fate, I can only be grateful.
Still, over the many months in which I was treated with Prednisone, I cared about nothing more than getting off the damn stuff. My transplant doctor is cautious in the extreme, and he tapered my dosage in small steps, if at all, reasoning that it would be much harder to control my GVHD if it flared. The result was a slow-motion countdown.
My arms are better, I would insist at checkups, smiling while I strained to straighten an elbow.
We’d better stay at 20 milligrams, he’d answer. Let’s see in three months.
I’d mutter my disappointment all the way home, but I did as he said: I took my pills. And I can’t argue with the result. I am well -- though the effects of Prednisone linger, in eyes still puffy, bones still brittle.
I read with interest accounts of potential breakthroughs in cancer treatment, targeted therapies with the promise of better results and less in the way of collateral damage. May it be so -- tomorrow, if not sooner.
But I fear that progress will be less complete and slower in coming than those initial accounts always suggest. Modern medicine will continue to save more lives every day, as it did mine, and that is a wonderful thing, yet survivors will continue to suffer in sometimes profound ways from their rescue. After all, we didn’t get from making music with sticks and stones to the Stradivarius overnight.
My hope in recounting these experiences is that they’ll be of interest to others coping with cancer: patients, caregivers, loved ones and practitioners. You’re welcome to respond by commenting below or by emailing me at firstname.lastname@example.org.